Dilantin® is an anti-seizure medication to treat epilepsy. It is manufactured by Pfizer and was developed in 1938. Its generic name is phenytoin.
A well-known side effect of the drug is having suicidal thoughts, and patients are urged to contact their doctor if any of the following symptoms occur:
Patients are urged to continue the medication at the prescribed dose, because suddenly stopping Dilantin could produce more seizures.
Other serious side effects about which the patient should immediately contact their doctor may include:
Dilantin® has also been associated with a rare life-threatening skin disease called Stevens-Johnson Syndrome (SJS). The syndrome is an allergic reaction, usually to certain medications, but also to infections, and sometimes to therapeutic radiation or ultraviolet light. The medications that most often cause SJS are sulfa antibiotics.
Patients taking Dilantin® need to be aware of a possible reaction to the medication, which could lead to the skin disorder. If you just started talking Dilantin® and experienced and unusual symptoms, call a doctor immediately. The syndrome first appears to be only the flu, with a fever, sore throat, cough, headache and body aches.
But the illness goes on to affect the skin. A red and purple flat rash breaks out, often in the shape of a target. These splotches become raised and merge and form blisters. The blisters can also occur on the mucous membranes of the:
Stevens-Johnson Syndrome is a very painful condition in which the skin sloughs off in patches. If the condition becomes worse, the skin can peel off in sheets; extreme stages may be referred to as toxic epidermal necrolysis.
Patients with SJS are usually treated in a hospital burn unit where they can receive the appropriate care. Caregivers gently peel the dead skin and cover the patient's wounds with cool soothing compresses. Fluids and electrolytes are given intravenously. It is very important that the open lesions be kept meticulously clean to prevent infection. An infection that takes hold could become a body-wide systemic illness that leads to organ damage and death.